Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 264, NWS Memphis, TN

July 23, 2014Chester County, McNairy County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 23, 2014, 2:31 PM CDT for Chester County, McNairy County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2014, 2:31 PM CDT (19:31 UTC)
Expired
Jul 23, 2014, 3:15 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Chester County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:05 PM CDTTSTM WND DMGHenderson, TNPOWER LINES DOWN IN HENDERSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS54 KMEG 231931
SVRMEG
TNC023-109-232015-
/O.NEW.KMEG.SV.W.0264.140723T1931Z-140723T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
231 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 315 PM CDT

* AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HENDERSON...AND MOVING SOUTH AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HENDERSON...SELMER...BIG HILL POND STATE PARK AND CHICKASAW STATE
  PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR PINE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3529 8838 3529 8836 3503 8838 3500 8839
      3502 8879 3526 8878 3541 8882 3550 8845
      3548 8841 3549 8836 3540 8835
TIME...MOT...LOC 1931Z 015DEG 23KT 3538 8861

$$
1 follow-up statement
597 
WWUS54 KMEG 232005
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT WED JUL 23 2014

TNC023-109-232016-
/O.EXP.KMEG.SV.W.0264.000000T0000Z-140723T2015Z/
CHESTER TN-MCNAIRY TN-
305 PM CDT WED JUL 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR MCNAIRY AND CHESTER COUNTIES
WILL EXPIRE AT 315 PM CDT...

AT 306 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3529 8838 3529 8836 3503 8838 3500 8839
      3502 8879 3526 8878 3541 8882 3550 8845
      3548 8841 3549 8836 3540 8835
TIME...MOT...LOC 2006Z 015DEG 23KT 3516 8868

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:10 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 23, 1:10 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
110 PM CDT WED JUL 23 2014

.UPDATE...

UPDATED FOR 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1110 AM CDT WED JUL 23 2014/

DISCUSSION...

THE MIDSOUTH IS BETWEEN TWO SYSTEMS TODAY. THERE IS THE WEAK UPPER
LOW SITTING TO THE SOUTH NEAR NEW ORLEANS AND A COLD FRONT
APPROACHING FROM THE NORTH. THE WEAK UPPER LOW IS THROWING SOME
MOISTURE UP OVER NORTH MISSISSIPPI AND THIS SHOULD RESULT IN ISOLD-
SCT SHOWERS AND THUNDERSTORMS THIS AFTERNOON AS THE AIRMASS
CONTINUES TO DESTABILIZE. MEANWHILE TO THE NORTH...A COLD FRONT IS
PRESSING SOUTH. THIS FEATURE HAS KICKED OF AN AREA OF
THUNDERSTORMS NEAR THE CONFLUENCE OF THE OH/MS RIVERS. THESE
STORMS HAVE BEEN PROPAGATING SWWD THANKS TO THE DEEP NORTHEAST FLOW
ALOFT. THIS TREND WILL PROBABLY CONTINUE AND ADDITIONAL ACTIVITY
SHOULD DEVELOP ACROSS NORTHEAST ARKANSAS AND THE MO BOOTHEEL THIS
AFTERNOON...PER 13Z HRRR. UPPED POPS SLIGHTLY...TO 50 PERCENT
ACROSS MUCH OF THE NORTH WHILE DROPPING POPS BACK TO 20 PERCENT IN
THE MEMPHIS METRO AREA. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
LATER THIS AFTERNOON...ESPECIALLY ACROSS NORTHEAST ARKANSAS AND
THE MO BOOTHEEL. DAMAGING WINDS WILL BE THE MAIN THREAT. UPDATE
ALREADY OUT.

SJM

PREV DISCUSSION... /ISSUED 221 AM CDT WED JUL 23 2014/

AN UPPER LEVEL LOW LOCATED NEAR NEW ORLEANS WILL CONTINUE TO BRING
CHANCES FOR SHOWERS AND THUNDERSTORMS TO NORTHEAST MISSISSIPPI
TODAY. ALTHOUGH...THE SHOWERS AND THUNDERSTORMS HAVE DISSIPATED
OVER THE LAST COUPLE OF HOURS. EXPECT REDEVELOPMENT TO OCCUR BY
MID-MORNING WITH CHANCES INCREASING BY THE AFTERNOON HOURS. THE
SHOWERS AND THUNDERSTORMS MAY ALSO AFFECT PORTIONS OF WEST
TENNESSEE NEAR THE TENNESSEE RIVER.

MEANWHILE...A COLD FRONT WILL APPROACH THE MIDSOUTH TODAY. EXPECT
SOME SHOWERS AND POSSIBLY A FEW THUNDERSTORMS AHEAD OF THE FRONT
TO AFFECT NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS
MORNING. CHANCES WILL INCREASE BY THIS AFTERNOON ACROSS THIS AREA
AND INTO NORTHWEST TENNESSEE AS THE FRONT PUSHES INTO THE AREA.
CAN/T RULE OUT A FEW STORMS BECOMING STRONG TO SEVERE THIS
AFTERNOON INTO THIS EVENING. DAMAGING WINDS AND/OR LARGE HAIL
WOULD BE THE MAIN THREATS FROM THESE STORMS. HIGHS WILL BE IN THE
UPPER 80S TO LOWER 90S.

THE COLD FRONT WILL CONTINUE TO PUSH THROUGH THE REST OF THE
MIDSOUTH TONIGHT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL SHIFT
SOUTH TO SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI BY THE LATE
EVENING AND OVERNIGHT HOURS.

THURSDAY INTO FRIDAY...PLEASANT WEATHER WILL OCCUR BEHIND THE
FRONT AS SFC HIGH PRESSURE BUILDS INTO THE AREA FROM THE OHIO
VALLEY BRINGING COOLER AND DRIER AIR INTO THE MIDSOUTH. HIGHS ON
THURSDAY WILL BE IN THE LOWER TO MID 80S. LOWS THURSDAY NIGHT WILL
BE IN THE UPPER 50S TO MID 60S. THE HIGH WILL QUICKLY SHIFT EAST
BY FRIDAY BUT EVEN THOUGH WARMER TEMPERATURES ARE EXPECTED ON
FRIDAY THE DRY AIR WILL REMAIN IN PLACE THUS NOT FEELING AS WARM.

HOT AND HUMID CONDITIONS WILL RETURN ON SATURDAY AND WILL CONTINUE
UNTIL ANOTHER COLD FRONT PUSHES THROUGH THE AREA SUNDAY INTO
SUNDAY NIGHT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR
AHEAD OF THE FRONT.

BEAUTIFUL WEATHER WILL RETURN FOR THE BEGINNING AND MIDDLE PART OF
NEXT WEEK AS SFC HIGH PRESSURE SETTLES OVER THE REGION BEHIND THE
FRONT. HIGHS WILL BE IN THE LOWER TO MIDDLE 80S WITH LOWS LIKELY
IN THE UPPER 50S TO MID 60S.

&&

.AVIATION...

18Z TAF CYCLE

VFR AND POSSIBLY MVFR CONDITIONS ARE EXPECTED THROUGHOUT
THE FORECAST PERIOD. THUNDERSTORMS HAVE BEGUN TO MOVE INTO THE
AREA AHEAD OF A COLD FRONT EXTENDING FROME QUEBEC INTO THE
SOUTHERN PLAINS. THE HRRR MODEL HAS COVERAGE OF THESE STORMS
DECREASING AS THEY ENTER INTO THE REGION. ADDED VCTS FOR KJBR AND
KMKL THROUGH THIS EVENING. A LOW PRESSURE SYSTEM OVER THE NORTHERN
GULF HAS CAUSED THUNDERSTORM ACTIVITY OVER NORTH MISSISSIPPI SO I
ADDED VCTS AT KTUP. FOG IS POSSIBLE TONIGHT AT KTUP AND KMKL DUE
TO LIGHT WINDS AND LOWER LEVEL MOISTURE. WINDS WILL BE SOUTH AHEAD
OF THE FRONT AND WILL TURN TO THE NORTH AFTER THE FRONT PASSES
EACH TAF SITE BEGINNING WITH KJBR AROUND 00Z.

JPM3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 23, 1:32 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
132 PM CDT WED JUL 23 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
132 PM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE INTO THE MIDSOUTH THIS AFTERNOON INTO
TONIGHT. SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE MISSOURI
BOOTHEEL AND MUCH OF EASTERN ARKANSAS NORTH OF INTERSTATE 40. DAMAGING
WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT FROM THE STORMS.

ELSEWHERE ACROSS THE MIDSOUTH A FEW STORMS MAY BECOME STRONG TO
POSSIBLY SEVERE THIS AFTERNOON INTO TONIGHT. DAMAGING WINDS AND
LARGE HAIL WOULD BE THE MAIN THREAT FROM THESE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

SJM

In the hours before

Local storm report, Jul 23, 2:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     RECTOR                  36.26N 90.29W
07/23/2014                   CLAY               AR   PUBLIC

            ROOF TURBINE BLOWN OFF IN RECTOR.

&&

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:37 PM CDTSevere Thunderstorm WarningMEGLake38 min
Jul 23, 3:09 PM CDTFlash Flood WarningMEGChester, Hardeman, Henderson, Madison3 hr
Jul 23, 3:31 PM CDTSpecial Weather StatementMEGFayette29 min
Jul 23, 3:56 PM CDTSpecial Weather StatementMEGFayette49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.